Articles | 01-02-16
Hair loss from birth control pills?
One thing that we have said many times, but will repeat once more, is that female hair loss can be the result of many different factors. Women are more physically sensitive to stress, thyroid disorders and are more at risk of iron deficiency (anaemia) than men.
Some women can experience a sudden loss of hair related to their method of birth control. Normally, this happens when they switch from a birth control pill to another method of contraception, or to a different type of pill, which has a different hormonal composition.
To varying degrees, women can also suffer from genetic hair loss, so-called Androgenic Alopecia. Genetic hair loss is what affects 70% of all men, but women can also develop thinner hair in the pubic region and on the head as they age. Women have less of the male sex hormones in their bodies. For those women at a greater risk of genetic hair loss, it can be triggered earlier simply by taking birth control pills, due to the fluctuating hormone levels in the body.
If you consume pills with high estrogen levels, this can counteract genetic hair loss. If you suddenly stop taking these, or change to a different birth control method, male hormone levels will then rise, and the risk of genetic hair loss increases.
In some contraceptives, male hormones are present in the pills, which can lead to Androgenic Alopecia for the duration of time they are taken.
It is hard to determine when hair loss is due to birth control, as there is normally a significant time delay between the event ’trigger’ and the hair loss. The hair follicles enter a type of ’sleep’ mode and after approximately three months will then be released ie. fall out. Often, hair loss is not reported as a potential side effect on birth control packaging, because the cause and effect can be hard to determine in a 100% completely safe manner. However, if you know that you are at risk of hereditary hair loss, it is recommended you seek the advice of your doctor or gynecologist for contraceptive help.